Heavy Snow, Door
- When
- March 3, 8:00 AM CST to 6:00 PM CST
- Where
- Door forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.838, -87.358 (the zone’s center; the record gives no point)
A lake effect snow band moved from Lake Michigan over parts of northern Door county. The lake effect snow band dropped 3 to 5 inches of snow in a short time during the morning as cold winds ahead of an approaching low pressure system moved over the warmer waters of Lake Michigan.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A lake effect snow band moved from Lake Michigan over parts of northern Door county. The lake effect snow band dropped 3 to 5 inches of snow in a short time during the morning as cold winds ahead of an approaching low pressure system moved over the warmer waters of Lake Michigan. The low brought an additional 1 to 2 inches of snow during the afternoon. A total of 6 inches of snow fell at Washington Island and 4 miles east of Sister Bay.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 3, 3:30 AM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 AM CST MON MAR 3 2003 FCST CHALLENGE NEXT 24 HRS CENTERS ON SNOW POTENTIAL FOR THE FCST AREA. RADAR THIS AM SHOWS LAKE MICH BAND JUST OFFSHORE OF THE DOOR PENINSULA AND GRAD SHIFT NEWD. THIS BAND MAY WEAKEN AS SFC WNDS GRAD SHIFT SE THEN S TDY AND H8 WINDS WESTERLY THIS AM. BUT THIS BAND ORIGINATED FROM A CONVERGENCE ZONE OVER LAKE MICH...AND THESE TYPE OF MESOSCALE FEATURES CAN BE INTENSE IF WINDS ARE LIGHT WHICH ALLOWS THE BAND TO STALL OVER A LOCATION. DOOR COUNTY MAY BE IMPACTED THIS AM. OTHERWISE THE CLIPPER TYPE SYSTEM WILL SPREAD SNOW OVER THE FCST AREA TDY WITH THE AVN/GFS BEING THE FASTER MODEL. MODELS IN SOME AGREEMENT OF A DIMINISHED TREND IN THE PCPN TONIGHT AS UPR JET ENERGY AND ISENT LIFT SHIFT EAST. FOR TUESDAY...AVN/GFS MODEL MUCH FURTHER NORTH WITH BAROCLINIC ZONE AND SFC WAVE. AS RESULT WILL SPREAD SNOW BACK INTO AT LEAST THE SOUTH HALF OF THE FCST AREA. ETA AND NGM SHIFT BAROCLINIC ZONE SOUTH OF THE FCST AREA AND GEN DRY AND COLD. HOWEVER ALL MODELS INDICATE LFQ OF JETLET TO AFFECT AT LEAST THE SOUTH HALF OF THE CWA AND THEREFORE WILL LEAVE CURRENT PCPN MENTION OF CHC OF S-...AND SW-- REST OF FCST AREA DUE TO CAA AND BAROCLINIC ZONE. MAIN JET ACTIVITY EVENTUALLY SHIFTS SOUTH OF WI BY WED AND THEREFORE BACK TO A COLDER DRIER REGIME FOR AT LEAST MIDWEEK. BUT NEXT SYSTEM WITH WAA ISENT LIFT ARRIVES LATE WEDNESDAY NIGHT INTO THURSDAY. NO OTHER CHGS TO LATER PDS AT THIS TIME. .GRB...NONE. HELMAN WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CST MON MAR 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM MOVING OVER THE GREAT LAKES REGION TODAY INTO THIS EVENING WILL SPREAD SNOW ACROSS THE AREA. THE SNOW IS EXPECTED TO MOVE INTO CENTRAL AND NORTHCENTRAL WISCONSIN THIS MORNING...AND THEN MAINLY IN THE AFTERNOON HOURS OVER NORTHEAST WISCONSIN. TOTAL SNOW ACCUMULATION OF 1 TO 3 INCHES ARE POSSIBLE BY EVENING. LAKE EFFECT SNOWS ALONG DOOR COUNTY...FROM WHITEFISH DUNES STATE PARK TO WASHINGTON ISLAND...MAY PRODUCE LOCALLY HIGHER SNOWFALL TOTALS BY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER LOW PRESSURE SYSTEM PASSING SOUTH OF WISCONSIN ON TUESDAY MAY BRING SNOW TO EAST CENTRAL WISCONSIN. THE CHANCE FOR MORE SNOW CAN BE EXPECTED FROM THURSDAY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED FOR SNOWFALL MEASUREMENTS. HELMAN WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344728.